Alert archive / California / Gale Watches in 2016

Gale Watch 4, NWS San Diego, CA

April 26, 2016

NWS San Diego, CA issued this gale watch at Apr 26, 2016, 8:57 PM PDT. It took effect at Apr 27, 2016, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2016, 8:57 PM PDT (03:57 UTC)
In effect from
Apr 27, 2016, 2:00 PM PDT
Expired
Apr 27, 2016, 3:28 AM PDT
In force
Issued by
NWS San Diego, CA

The text

As transmitted.

163 
WHUS76 KSGX 270357
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
857 PM PDT TUE APR 26 2016

...STRONG NORTHWEST WINDS WEDNESDAY AFTERNOON THROUGH THURSDAY...

.A LOW PRESSURE SYSTEM MOVING INLAND TO THE NORTH WILL BRING
STRONG NORTHWEST WINDS TO THE COASTAL WATERS WEDNESDAY AFTERNOON
THROUGH THURSDAY.

PZZ750-271300-
/O.NEW.KSGX.SC.Y.0013.160427T2100Z-160428T2100Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
857 PM PDT TUE APR 26 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 2 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 PM WEDNESDAY TO 2 PM
PDT THURSDAY. 

* WINDS...NORTHWEST 15 TO 20 KTS WITH GUSTS TO 25 KTS. OCCASIONAL
  GUSTS NEAR 30 KTS IN THE NORTHWEST PORTION.

* WAVES/SEAS...COMBINED SEAS OF 8 TO 10 FEET WITH STEEP WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ775-271300-
/O.NEW.KSGX.GL.A.0004.160427T2100Z-160428T1500Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
857 PM PDT TUE APR 26 2016

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. 

* WINDS...NORTHWEST 15 TO 25 KTS WITH GUSTS 32 TO 37 KTS.
  STRONGEST WINDS IN THE VICINITY OF SAN CLEMENTE ISLAND.

* WAVES/SEAS...COMBINED SEAS 10 FEET WITH STEEP WAVES.

* OUTLOOK...WINDS WEAKEN LATE THURSDAY MORNING...BUT WIND GUSTS OF
  20 TO 25 KTS COULD CONTINUE INTO THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
624 
WHUS76 KSGX 271028
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 AM PDT WED APR 27 2016

...STRONG NORTHWEST WINDS THIS AFTERNOON AND TONIGHT...

.WESTERLY WINDS WILL INCREASE TODAY AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTH. GALE FORCE WINDS ARE EXPECTED OVER
THE OUTER WATERS THIS AFTERNOON AND TONIGHT. A SMALL CRAFT
ADVISORY WILL BE IN EFFECT FOR THE INNER WATERS. SHOWERS ARE
POSSIBLE TONIGHT INTO THURSDAY. WEAK HIGH PRESSURE ALOFT WILL
BRING LIGHTER WINDS AND DRY WEATHER FRIDAY.

PZZ775-272100-
/O.UPG.KSGX.GL.A.0004.160427T2100Z-160428T1500Z/
/O.NEW.KSGX.GL.W.0005.160427T2100Z-160428T1500Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
328 AM PDT WED APR 27 2016

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST INCREASING TO 15 TO 25 KTS THIS AFTERNOON WITH
  GUSTS 35 KTS. STRONGEST WINDS IN THE VICINITY OF SAN CLEMENTE
  ISLAND.

* WAVES/SEAS...COMBINED SEAS 10 FEET WITH STEEP WAVES.

* OUTLOOK...WINDS WEAKEN BELOW GALE FORCE THURSDAY MORNING...BUT
  WIND GUSTS OF 20 TO 25 KTS MAY CONTINUE INTO THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ750-272100-
/O.EXT.KSGX.SC.Y.0013.160427T2100Z-160428T1500Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
328 AM PDT WED APR 27 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM PDT THURSDAY...

* WINDS...SOUTH WINDS THIS MORNING BECOMING NORTHWEST AND
  INCREASING TO 15 TO 20 KTS WITH GUSTS TO 25 KTS. OCCASIONAL
  GUSTS NEAR 30 KTS IN THE NORTHWEST PORTION.

* WAVES/SEAS...COMBINED SEAS OF 8 TO 10 FEET WITH STEEP WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MOEDE

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Apr 26, 1:46 PM PDT, 7 hours 11 minutes earlier.

Area forecast discussion, Apr 26, 1:46 PM PDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT TUE APR 26 2016

.SYNOPSIS...
DRY AND A LITTLE WARMER TODAY WITH WEAKER WINDS. FOR WEDNESDAY
AFTERNOON INTO THURSDAY EVENING...A LOW PRESSURE SYSTEM FROM THE
NORTHWEST WILL BRING COOLING...STRONG GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS...A CHANCE OF SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS. HIGH PRESSURE ALOFT OVER THE EASTERN PACIFIC
WILL THEN STRENGTHEN BRINGING DRY WEATHER AND A WARMING TREND FOR
FRIDAY THROUGH MONDAY. THERE ARE SMALL CHANCES A LOW PRESSURE
SYSTEM MOVING SOUTHWARD THROUGH THE GREAT BASIN ON SATURDAY NIGHT
AND SUNDAY COULD END UP FAR ENOUGH WEST TO BRING INCREASING
CLOUDS...COOLER WEATHER...AS WELL AS A FEW SHOWERS TO THE
MOUNTAINS. WARMER AND DRIER FOR NEXT MONDAY AS A RIDGE OF HIGH
PRESSURE BUILDS ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VISIBLE SATELLITE THIS AFTERNOON SHOWS A FEW PATCHES OF SCATTERED
CUMULUS OVER THE COAST AND VALLEYS...SOME CLOUDS OVER THE SAN
BERNARDINO COUNTY MOUNTAINS AND NUMEROUS HIGH CLOUDS STREAMING IN
FROM THE WEST. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL
TROUGH...CURRENTLY OVER THE FOUR CORNERS...CONTINUING TO MOVE
EAST...WITH A WEAK UPPER LEVEL RIDGE MOVING IN BEHIND IT. THIS
RIDGING IS CREATING TEMPERATURES 5 TO 10 DEGREES HIGHER THAN 24
HOURS AGO ACROSS A MAJORITY OF THE AREA. HOWEVER...HIGHS WILL
STILL BE ABOUT 5 TO 10 DEGREES BELOW NORMAL. COASTAL OBSERVATIONS
HAVE SHOWN A DECENT COASTAL EDDY SPINNING UP...AND LOCAL WRF
INDICATES THE EDDY CONTINUING TONIGHT/WEDNESDAY MORNING. THIS
COULD BRING SOME PATCHY MARINE LAYER STRATUS TO THE COAST AND
VALLEYS.

WITH INCREASING CLOUDS AND A CLOSED LOW APPROACHING FROM THE
NORTH...SOME MINOR COOLING IS POSSIBLE WEDNESDAY. MODELS ARE IN
GENERALLY GOOD AGREEMENT WITH BRINGING THE LOW DOWN INTO SOUTHERN
CALIFORNIA WEDNESDAY NIGHT THROUGH THURSDAY...WITH TWO WAVES
BRINGING INCREASED SHOWER ACTIVITY. THE FIRST WAVE ARRIVES
WEDNESDAY EVENING...AND THE SECOND WAVE MOVES IN THURSDAY
AFTERNOON/EVENING. WITH THE COLD AIR FROM THE CORE OF THE LOW
MOVING OVER THE FORECAST AREA...WITH 500 MB TEMPERATURES OF -20
DEG C...INSTABILITY WILL INCREASE. SURFACE BASED CAPE VALUES OF
200-400 J/KG COULD RESULT IN LOCALLY HEAVIER SHOWERS AND SOME
THUNDERSTORMS AT TIMES...WITH HIGHEST CHANCES WEDNESDAY EVENING
AND THURSDAY AFTERNOON/EVENING. IN BETWEEN THE WAVES...SOME
ISOLATED/SCATTERED LIGHT SHOWER ACTIVITY WILL BE POSSIBLE. SNOW
LEVELS LOWER TO ABOUT 6000-7000 FEET WITH A FEW INCHES POSSIBLE.
PRECIPITATION AMOUNTS LOOK TO BE HIGHLY VARIABLE FROM ONE LOCATION
TO ANOTHER DUE TO THE SHOWERY NATURE OF THE PRECIPITATION. SOME
PLACES MAY ONLY SEE A TRACE...WHILE OTHERS COULD SEE 0.50 TO
POSSIBLY AN INCH. HIGHEST PRECIPITATION AMOUNTS WOULD OCCUR IN THE
MOUNTAINS. ALSO...WINDS WILL INCREASE WITH THIS LOW...BUT WILL NOT
BE AS STRONG AS THIS PAST EVENT. WITH ONSHORE PRESSURE GRADIENTS
INCREASING TO 7-9 MB AND 850 MB WINDS OF 15-20 KT...THIS WOULD
LIKELY SUPPORT WIND GUSTS OF 50 AND LOCALLY 60 MPH IN THE
MOUNTAINS AND DESERTS. LASTLY...WITH THIS SYSTEM...A SIGNIFICANT
COOL-DOWN WILL OCCUR...WITH THURSDAY HIGHS LOWERING TO 10-20
DEGREES BELOW NORMAL.

THERE MAY BE A FEW LINGERING SHOWERS EARLY FRIDAY AS THE TROUGH
SLOWLY MOVES EAST...BUT WARMING SHOULD START TO TAKE PLACE THAT
DAY AS CLOUDS DECREASE AND 500 MB HEIGHTS INCREASE. MODELS ARE IN
GENERAL AGREEMENT WITH MORE WARMING FOR SATURDAY AS THE RIDGE TO
THE WEST NUDGES A BIT FURTHER INTO SOUTHERN CALIFORNIA.
HOWEVER...BOTH THE 12Z GFS AND 12Z ECMWF ARE SHOWING A SHORT-WAVE
TROUGH FURTHER WEST THAN PREVIOUS RUNS...AS THE MODELS BRING THIS
WAVE THROUGH NEVADA AND SOUTH INTO EITHER EXTREME SOUTHEAST
CALIFORNIA OR WESTERN ARIZONA. THIS WOULD CREATE A LITTLE MORE
CLOUD COVER AND SOME COOLING FOR SUNDAY...WHERE PREVIOUS RUNS
SHOWED A MOSTLY CLEAR AND WARMER DAY. THE MODELS EVEN GENERATE
SOME PRECIPITATION SATURDAY NIGHT INTO SUNDAY...MAINLY OVER THE
MOUNTAINS. HAVE HELD OFF ON ADDING SHOWERS TO THE FORECAST AS
THESE ARE THE FIRST RUNS TO SHOW THE SHORT-WAVE THIS FAR WEST. THIS
TROUGH THEN MOVES TO THE EAST BY MONDAY AS THE RIDGE TO THE WEST
BUILDS OVER SOUTHERN CALIFORNIA...PRODUCING WARMER WEATHER AND
MOSTLY SUNNY SKIES.

&&

.AVIATION...
262014...COAST/VALLEYS...MAINLY CLEAR SKIES WITH UNRESTRICTED
VISIBILITIES THROUGH ABOUT 27/0900Z TONIGHT. AFTER 27/0900Z TONIGHT
LOW CLOUDS BASED AROUND 2000 FT MSL...TOPS AROUND 3000 FT MSL
RETURNING. RISK OF FOG AT THE COASTAL STRIP AIRFIELDS IS VERY LOW.
MODERATE CONFIDENCE IN BKN LOW CLOUDS ARRIVING AT KSAN BY
27/0900Z.

MOUNTAINS/DESERTS...MOSTLY CLEAR WITH UNRESTRICTED
VISIBILITIES.

&&

.MARINE...
114 PM...LITTLE CHANGE IN THE INNER COASTAL WATERS WINDS THROUGH
WEDNESDAY MORNING. WINDS IN THE OUTER WATERS WILL INCREASE LATE THIS
AFTERNOON AND EVENING WITH A FEW GUSTS OF 20 KT OR MORE.
WINDS WILL STRENGTHEN AGAIN WEDNESDAY INTO THURSDAY BOTH
INNER AND OUTER WATERS AS THE NEXT LOW PRESSURE SYSTEM ARRIVES.
SEAS WILL BUILD AGAIN WEDNESDAY EVENING INTO THURSDAY
MORNING. SLIGHT CHANCE OF THUNDERSTORMS BY THURSDAY AFTERNOON.
NO ADDITIONAL MARINE WEATHER HAZARDS ARE EXPECTED FRIDAY THROUGH
THE WEEKEND.

&&

.BEACHES...
114 PM...SOME LOCALLY LARGE CHOPPY SURF WILL CONTINUE TO DIMINISH
DURING THE EVENING AND LOCALLY STRONG RIP CURRENTS WILL RESULT
INTO THE EVENING. SEE THE BEACH HAZARDS STATEMENT FOR
DETAILS...LAXCFWSGX.

&&

.SKYWARN...
SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT UNTIL 8 PM PDT THIS EVENING FOR ORANGE
     COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.
&&

PUBLIC...HARRISON
AVIATION/MARINE/BEACHES...SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:57 PM PDTSmall Craft AdvisorySGX35 hr
Apr 27, 2:48 AM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego33 hr
Apr 27, 3:28 AM PDTGale WarningSGX29 hr

Nearby

Gale Watches in California, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.